Utah, 2010

Damaging Wind in Utah, August 16, 2010

August 16, 2010 · NWS GJT · 1 event in 1 county or zone

Thunderstorms moved through Eastern Utah and produced strong outflow wind gusts in portions of Grand County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms moved through Eastern Utah and produced strong outflow wind gusts in portions of Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 2:21 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 16, 2:21 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT MON AUG 16 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

A SERIES OF SHORTWAVES IN WESTERLY FLOW ALOFT HAS BROUGHT WAVES OF
SHOWER AND THUNDERSTORM ACTIVITY TO THE REGION TODAY. THE FIRST MOVED
THROUGH THE AREA THIS MORNING FOLLOWED BY A STRONGER DISTURBANCE THIS
AFTERNOON. AFTERNOON STORMS HAVE BEEN FAST MOVING...THOUGH STILL
CAPABLE OF PRODUCING BRIEF HEAVY RAIN. RAINFALL RATES HAVE BEEN
REPORTED AS HIGH AS 2 INCHES PER HOUR...BUT ONLY LASTING FOR ABOUT A
QUARTER OF AN HOUR. IN ADDITION TO HEAVY RAIN...THESE STORMS HAVE
PRODUCED PEA TO HALF INCH HAIL...AND PERHAPS HIGHER FOR SOME
LOCATIONS. THE SHORTWAVE WILL CONTINUE OVER THE AREA THIS EVENING...
THEREFORE BOOSTED POPS SIGNIFICANTLY. NVA ON THE BACK SIDE OF THE
DISTURBANCE WILL PUSH OVER THE AREA LATER TONIGHT ENDING MOIST
CONVECTION AND BRINGING PARTIAL CLEARING TO THE REGION.

QUIETER WEATHER INSTORE TUESDAY AS SUBSIDENCE AND DRYING WORKS OVER
THE AREA FROM THE WEST...CUTTING OFF THE INFLUX OF MONSOONAL
MOISTURE. THIS BREAK WILL BE SHORT-LIVED AS MONSOONAL SURGE MOVES
INTO THE SOUTHWEST WEDNESDAY AFTERNOON AHEAD OF ANOTHER TROUGH OVER
THE GREAT BASIN.

TEMPERATURES WILL BE WARMING TO NEAR NORMAL FOR THE MIDDLE OF THE
WEEK AND GENERALLY FOLLOWED MOS GUIDANCE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

EXPECT A FAIRLY ACTIVE WEDNESDAY NIGHT AND THURSDAY AS SHRT WV OVER
THE GREAT BASIN SHIFTS EWRD AND PASSES OVER OUR CWA. MOISTURE
APPEARS PLENTIFUL AND DYNAMICS WILL PROVIDE TRIGGER FOR ENHANCED
CONVECTIVE ACTIVITY. SOME DRYING WILL TAKE PLACE FROM THE NW THURSDAY
AFFECTING NE UTAH AND NW CO FOR A LITTLE LESS ACTIVITY OVER THAT THE
AREA. HEIGHTS WILL REBOUND FRIDAY AS HIGH PRESSURE BEGINS TO
REBUILD. HOWEVER MODERATE MOISTURE WILL REMAIN IN PLACE...BUT AS
HIGH STRENGTHENS SUBSIDENCE SHOULD HELP TO LIMIT CONVECTIVE
POTENTIAL. STILL BELIEVE ISOLATED COVERAGE IN THE VALLEYS WITH
SCATTERED COVERAGE OVER THE MTNS WILL HANDLE THE SITUATION. MOISTURE
INCREASES FROM THE SOUTH SAT/SUN AS DEPICTED BY THE GFS WHILE THE EC
IS NOT NEARLY AS GENEROUS WITH MOISTURE OR QPF. THIS APPEARS TO BE
THE RESULT OF MORE AMPLIFICATION WITH THE WEST COAST TROF AS SEEN IN
THE GFS. WILL SPLIT THE DIFFERENCE AND INCREASE POPS SLIGHTLY
DURING THIS PERIOD. ENOUGH OF A DIFFERENCE SEEN BETWEEN MDLS EARLY
NEXT WEEK THAT CONFIDENCE IS LOW...SO WILL CONTINUE TREND OF
MODERATELY LOW POPS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL CONTINUE OVER THE ENTIRE REGION LATE
THIS AFTERNOON AND INTO THE EVENING. STRONGER STORMS WILL CREATE MVFR
CIGS AND VSBY OBSCURING MOUNTAINS AT TIMES. A FEW STORMS MAY BE
CAPABLE OF PRODUCING IFR VISIBILITY FOR BRIEF PERIODS. DRYING WILL
OCCUR OVERNIGHT BRINGING AN END TO STORMS FOLLOWED BY CLEARING SKIES.
A DRY...MORE STABLE AIRMASS WILL BE OVER THE REGION ON TUESDAY...
THOUGH ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE
MOUNTAINS OF THE CONTINENTAL DIVIDE DURING THE AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....NL
LONG TERM......MC
AVIATION.......CJC
Hazardous weather outlook, Aug 16, 4:47 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MDT MON AUG 16 2010

COZ001>014-017>023-UTZ022>025-027>029-171230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
547 AM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA TODAY...WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN BEING
THE MAINS THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES OF LATE-DAY SHOWERS AND THUNDERSTORMS RETURN FOR THESE
PERIODS. THE BEST CHANCE FOR SHOWERS WILL FAVOR MONDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CJC

In the hours before

Local storm report, Aug 16, 2:13 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     GRAND JUNCTION          39.09N 108.55W
08/16/2010                   MESA               CO   BROADCAST MEDIA

            SMALL SHED BLOWN INTO A CAR AND LANDED ON TOP OF A
            FENCE.

&&

EVENT NUMBER GJT1000658

PRINGLE

The radar

The Grand Junction radar (KGJX), 138 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 16, 2:30 PM MST to 2:35 PM MST
Where
Grand County, 1.59 mi SSW of (Cny)canyonlands Fld
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.749, -109.761

Thunderstorm wind gusts to 61 mph were measured at Canyonlands Field Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353289.